Alert archive / Nebraska / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 113, NWS Goodland, KS

June 6, 2010Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jun 6, 2010, 10:12 PM CDT for Hitchcock County, Nebraska. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2010, 10:12 PM CDT (03:12 UTC)
Expired
Jun 6, 2010, 10:41 PM CDT
In force
29 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Hitchcock County, NE

The radar

The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 9:53 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2010-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2010-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-287 J/kg
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

917 
WUUS53 KGLD 070312
SVRGLD
NEC087-070415-
/O.NEW.KGLD.SV.W.0113.100607T0312Z-100607T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1012 PM CDT SUN JUN 6 2010

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 1115 PM CDT

* AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM PALISADE TO STRATTON NE...
  AND WAS MOVING SOUTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TRENTON AND CULBERTSON.

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 44 AND 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

&&

LAT...LON 4000 10076 4000 10132 4034 10132 4034 10075
TIME...MOT...LOC 0312Z 297DEG 44KT 4038 10104 4007 10119
WIND...HAIL 70MPH 1.00IN

$$

JERRYK
1 follow-up statement
939 
WWUS53 KGLD 070341
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
941 PM MDT SUN JUN 6 2010

NEC087-070351-
/O.CAN.KGLD.SV.W.0113.000000T0000Z-100607T0415Z/
HITCHCOCK NE-
1041 PM CDT SUN JUN 6 2010

...THE SEVERE THUNDERSTORM WARNING FOR HITCHCOCK COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 3 AM CDT.

LAT...LON 4000 10076 4000 10132 4034 10132 4034 10075
TIME...MOT...LOC 0341Z 297DEG 44KT 4022 10063 3991 10078

$$

JERRYK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 7:08 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 6, 7:08 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
608 PM MDT SUN JUN 6 2010

.DISCUSSION...
238 PM MDT SUN JUN 6 2010

THE 21Z SURFACE ANALYSIS SHOWING A TROUGH OVER EASTERN COLORADO
WITH HIGH PRESSURE EXTENDING SOUTHEAST FROM THE NORTHERN PLAINS
INTO CENTRAL/EASTERN KANSAS. WATER VAPOR IMAGERY SHOWING A RIDGE
OVER THE ROCKIES. LATEST VISIBLE SATELLITE SHOWING THUNDERSTORMS
DEVELOPING OVER THE FRONT RANGE AREA AND MOVING SOUTHEAST.

A RIDGE WILL RESIDE OVER THE ROCKIES/PLAINS THROUGH WED. A COUPLE OF
SHORTWAVES WILL FLATTEN THE RIDGE OCCASIONALLY RESULTING IN MORE OF
A ZONAL TYPE FLOW OVER THE CENTRAL PLAINS.

POPS ARE THE MAIN FORECAST ISSUE. DIFFICULT TO DETECT AND TIME
SUBTLE SHORTWAVES ROUNDING THE RIDGE INTO NORTHWEST KANSAS. THE NAM
INDICATES SHORTWAVE ENERGY MOVING THROUGH THE FLOW ON A DAILY BASIS
TONIGHT THROUGH WED NIGHT. DUE TO THE UNCERTAINTY HAVE EITHER
CONTINUED OR INSERTED SLIGHT CHANCE POPS FOR AFTERNOON AND NIGHT
PERIODS THROUGH WED. FOR TONIGHT...EXPECT STORMS TO MOVE SOUTHEAST
OFF THE HIGHER TERRAIN. A FEW POSSIBLY SEVERE OVER THE NORTHWEST
PORTION OF THE FA NORTH OF HIGHWAY 36. LATER TONIGHT A FEW STORMS
WILL CONTINUE AND DRIFT EAST INTO THE REST OF THE FA ACROSS
NORTHWEST KANSAS/EXTREME SOUTHWEST NEBRASKA. FOR MON
AFTERNOON/NIGHT STRONGER WAVE IS ADVERTISED TO COME THROUGH THE
FLOW. HIGHER POPS INTO THE CHANCE CATEGORY HAVE BEEN ADDED FOR THIS
EVENT.

TEMPERATURES WARM UP SIGNIFICANTLY ON MONDAY WITH 850 TEMPERATURES
NEAR 30 C PRODUCING READINGS NEAR 100. TEMPERATURES WILL COOL BACK
TO THE MID 80S TUE/WED BEHIND THE TROUGH WITH LIGHT NORTHERLY WIND.
MIN TEMPERATURES WILL BE IN THE 60S WITH EXCEPTION OF TUESDAY NIGHT
WITH READINGS IN THE UPPER 50S.

IN THE EXTENDED... THE RIDGE WILL SHIFT EAST ALLOWING SOUTHWEST FLOW
ACROSS THE CENTRAL PLAINS. A TROUGH WILL MOVE INTO THE DESERT
SOUTHWEST. THIS TROUGH WILL SHIFT EAST INTO THE WESTERN COLORADO BY
SUN. SURFACE LOW PRESSURE OVER EASTERN COLORADO WILL SHIFT EAST
FRIDAY FOLLOWED BY HIGH PRESSURE SAT/SUN. DYNAMICS ARE FAR ENOUGH
REMOVED FOR A DRY DAY ON THU BUT BY FRIDAY EVENING THE FRONT COMES
THROUGH WITH SHORTWAVE ENERGY EJECTING OUT OF THE TROUGH TO THE
WEST. PLAN TO INTRODUCE SLIGHT CHANCE POPS FOR FRIDAY NIGHT. MORE
SHORTWAVE ENERGY COMES THROUGH THE FLOW SAT AFTERNOON/NIGHT AND
AGAIN SUNDAY AS THE TROUGH GETS EVEN CLOSER. POPS WILL LIKELY NEED
TO BE RAISED AS THOSE PERIODS GET CLOSER. MAX TEMPERATURES WILL
START OUT ON THU IN THE LOWER 90S AND THEN TREND COOLER BY SUNDAY
WITH MAX TEMPERATURES IN THE UPPER 70S/LOWER 80S. MIN TEMPERATURES
THROUGH SAT NIGHT WILL RANGE IN THE 60S COOLING TO THE MID/UPPER 50S
SUNDAY NIGHT.

FS
&&

.AVIATION...
605 PM MDT SUN JUN 6 2010

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREAS OF THE
GLD AND MCK TAF SITES BETWEEN 01-02Z AND MOVE OUT OF THE AREAS
AFTER ABOUT 04Z. DURING THAT TIME...HEAVY RAIN AND GUSTY WINDS MAY
BE OBSERVERED...BUT AM KEEPING CONDITIONS VFR WITH CEILINGS ABOVE
4K FEET AGL. EXPECT GUSTY SOUTH TO SOUTHWEST WINDS OF 12-15KTS TO
CONTINUE THROUGH THE EVENING. WINDS WILL WEAKEN AND DEVELOP MORE
OF AN EASTERLY COMPONENT THROUGH THE DAY ON MONDAY AS A SURFACE LOW
PRESSURE CENTER DEEPENS OVER SOUTHEAST COLORADO AND PUSHES A WARM
FRONT NORTHWARD INTO THE REGION.

LOCKHART
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 6, 3:21 PM CDT, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
221 PM MDT SUN JUN 6 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
221 PM MDT SUN JUN 6 2010 /321 PM CDT SUN JUN 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP HIS AFTERNOON AND EVENING
ACROSS THE TRI-STATE REGION. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA MONDAY AFTERNOON AND
NIGHT. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS THE MAIN THREATS. ADDITIONAL CHANCES FOR
THUNDERSTORMS WILL EXIST FROM TUESDAY INTO WEDNESDAY NIGHT.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 6, 7:03 PM CDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MDT SUN JUN 6 2010

COZ090-070030-
YUMA COUNTY-
603 PM MDT SUN JUN 6 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 601 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LONE STAR...OR 10 MILES WEST OF
CLARKVILLE...AND MOVING EAST AT 50 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

JERRYK
Special weather statement, Jun 6, 7:32 PM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
632 PM MDT SUN JUN 6 2010

NEZ080-081-070100-
HITCHCOCK-RED WILLOW-
732 PM CDT SUN JUN 6 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED
WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 729 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF CULBERTSON...AND MOVING EAST
AT 35 MPH.

SMALL HAIL...BRIEF GUSTY WINDS AND HEAVY RAINFALL WILL ACCOMPANY
THIS STORM AS IT MOVES ACROSS PALISADE...CULBERTSON AND MCCOOK
THROUGH 8 PM CDT.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

JERRYK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 2:46 PM CDTFlash Flood WatchGLDDundy, Hitchcock, Red Willow12 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.